Lisinopril was the third most prescribed medication United States in 2010 and lisinopril cough is the most common lisinopril side effect seen in everyday practice. (In this article I will refer to lisinopril cough rather than angiotensin converting enzyme inhibitor cough as a matter of convenience because lisinopril is by far the most commonly prescribed medication the class.) Since it is so common you would expect that making a diagnosis of lisinopril cough should be quite simple, and sometimes it is. Other times differentiating lisinopril cough from other causes of cough can be pretty complicated. Most of the time in the office we can suspect lisinopril cough because the patient did not have the cough prior to starting lisinopril and it tends to be a dry twitchy cough that just will not go away. The problem lies in fact that lisinopril cough often doesn’t stop immediately on discontinuation the medication and that many of the patients using lisinopril have other potential causes of cough.
I used to think that lisinopril cough always started in the first month or so of using lisinopril, but it’s clear that a small minority of patients will develop a lisinopril cough months or longer after starting lisinopril. In addition although most patients find their lisinopril cough decreasing shortly after stopping lisinopril and resolving within a few weeks, there are patients where the cough can persist for many weeks or even months.
Although most people think of cough as a symptom of a respiratory infection or an allergic problem like asthma or hay fever, it is becoming increasingly clear that esophageal acid reflux is a common cause of cough. Cough related to reflux can either be due to occult minor aspiration of gastric contents into the trachea or from irritation of the esophagus leading to cough without aspiration. Reflux related cough is another type of cough can take a long time to resolve even on aggressive anti-reflux therapy, and so be difficult to diagnose with certainty. If a patient is also on lisinopril the sorting out which problem is causing the cough can be a challenge.
Lisinopril is used primarily for the treatment of high blood pressure and congestive heart failure. It is also used for prevention of kidney disease in patients with diabetes. All of these conditions are seen more often in older adults, obese patients and often in patients with multiple complex medical conditions. This can make physicians reluctant to discontinue lisinopril because every medication change in a complex patient can upset a delicate balance, so if a patient is doing well except for the cough it is tempting to now want to make any medication changes. Thankfully now switching to an angiotensin receptor blockers is a fairly easy medication alternative, especially with losartan now available as an inexpensive generic ARB with losartan soon to follow.
Lisinopril cough is felt to happen because the site of action of lisinopril is in the lungs where it prevents the conversion of angiotensin I into angiotensin II. It is not completely clear what causes the cough but the known fact that angiotensin converting enzyme inhibitors function at a cellular level in the lung seems to be the key. Angiotensin I is produced in the kidney and released to the circulation. The angiotensin I in the bloodstream circulates through the lungs where it is converted into angiotensin II in a process requiring an enzyme called angiotensin converting enzyme. ACE inhibitors like lisinopril block the site where angiotensin I fits at the angiotensin converting enzyme therefore blocking the production of angiotensin II which is the active form of angiotensin. Angiotensin II works in the peripheral arterioles to cause constriction of the tiny arteries and therefore elevation of blood pressure. The angiotensin receptor blockers (ARB) function at this receptor in the peripheral arterioles and so ARB medications are much less commonly associated with cough. Unfortunately cough is an occasional but very infrequent cause of cough which can further complicate trying to decide whether the cough was related to lisinopril if it doesn’t resolve quickly and switching medications.
The incidence of lisinopril cough is almost certainly higher than the incidence noted in the original studies of lisinopril quoted at 1% for patients with congestive heart failure 3.5% for patients with hypertension, but the exact incidence of lisinopril cough is really unclear.
When I see a patient on lisinopril with cough I first try to put the cough into perspective. If the cough started as part of a typical upper respiratory infection with congestion, fever or chills, sore throat or other similar symptoms I will tend to advise the patient that the cough will likely resolve as the illness passes. Problems like post-bronchitic bronchospasm, where cough persists for weeks or months after an episode of acute bronchitis can be a challenge sometimes, but usually this approach works. On the other hand if the cough is a fairly mild cough that persists or gradually progresses to be much more annoying then I usually suggest that we stop the lisinopril and use an alternative medication, usually a generic ARB like losartan. Then we wait and see if cough resolves over the next few weeks. If cough persists more than a few weeks it comes a bit trickier. If the cough seems to be gradually diminishing I usually try to convince the patient with a longer. If the cough is not improvingat all we need to look harder for another cause.
Most of the time lisinopril cough is usually fairly simple problem to diagnose and manage because most physicians recognize cough as among the most common of lisinopril side effects, but like almost everything in medicine things are sometimes more complicated than they appear and cough is a symptom that can be a diagnostic and therapeutic challenge.